Q:

Is it dangerous to consume red yeast rice?

A:

Quick Answer

Although consuming red yeast rise causes headaches, heartburn or upset stomach in some people, researchers still need to determine if long-term use of the substance causes additional problems, explains WebMD. Red yeast rice and the cholesterol-lowering statin drug lovastatin contain some of the same chemicals.

Continue Reading

Full Answer

In certain cases, lovastatin causes liver damage, according to WebMD. Because red yeast rice and lovastatin are similar chemically, it is possible that the supplement also negatively impacts the liver. Some people take red yeast rice to maintain healthy cholesterol levels or lower high levels. Other uses include treating indigestion and diarrhea, improving blood circulation and stimulating spleen and stomach health.

Learn more about Nutritional Amounts & Limits
Sources:

Related Questions

Explore